Jump to content
CrazyBoards.org

Recommended Posts

A bit of background first. I have been taking Lithium at the dose 1000mg, blood level usually 0.8/0.9mmol/L. 

 

I went in for sinus surgery at the end of November. I developed pneumonia, was in hospital for 2 weeks, one of those weeks was in the Intensive Care Unit as my oxygen saturations were very low and I had severe hypotension.

 

 They checked my Lithium level and it was 1.04mmol/L and the Respiratory Consultant reduced my lithium to 600mg.

 

When I was discharged a couple of days later and I went to the mental health clinic to get my levels checked and the lithium level was 0.8mmol/L!!!!

 

What is confusing is that my lithium levels on 1000mg were 0.8/0.9mmol/L.  And now, only on 600mg my level is also 0.8mmol/L. 

 

Why would this be? Would it have been anything to do with the pneumonia, even though I was recovered when I went to the mental health clinic for my blood test.

 

Would appreciate any input! Thanks.

Link to comment
Share on other sites

That is odd. The only think I can think of off the top of my head is the timing of the blood work. It should be drawn 12 hours after your last dose. If it isn't, the numbers really can't be compared.

Link to comment
Share on other sites

Thanks for reply.

 

Yes, that would explain things I guess.

 

I know that in the mental health clinic my bloods were drawn 12 hours after last dose, but perhaps the ICU doctors drew the bloods less than 12 hours, leading to a higher blood level

Link to comment
Share on other sites

I've never had weight loss or gain make any difference in my Li level. Have others? I'm interested in knowing just for the sake of knowing.

 

Hydration and salt intake can certainly make a difference.

Link to comment
Share on other sites

I did lose weight, approx 8lbs, not sure if that makes a difference. My weight has fluctuated a lot over the past 11 years that I've been on Lithium, ranging from 140lbs to 240lbs but my blood levels did not fluctuate. I take Priadel (brand name) prolonged release tablets and have always have done. 

 

Maybe the infection causing the pneumonia affected the blood level, or that I was hypoxic ( low oxygen level in blood). I was also on a drip for a while. Who knows, just one of those things. I just can't figure it out and it bugs me.

 

I saw the community psychiatric nurse when I was discharged and asked him about it and he didn't know and not to worry as my Lithium level is within normal range 0.8mmol/L

Link to comment
Share on other sites

  • 3 weeks later...

 

It depends. Sometimes a low dose is used to augment your other meds. Are you on other meds?

 

You can't tell anything by what others take. It is completely dependent upon how your body reacts to lithium. Some folks take small doses and others large doses to achieve the same blood levels. It also has nothing to do with how much you weigh. Have you had blood drawn to see what your level is?

 

I'm also on bupropion 150mg and lamotrigine 200mg. I've only just started taking it, so my first blood test for it is this week, which should be interesting!

Link to comment
Share on other sites

I have had an experience where after a lengthy illness I seemed to metabolize Lithium differently and needed to adjust my dosage.

Don't know why.

I guess that is why we need to bet our blood work done and keep under supervision from our physicians.

Link to comment
Share on other sites

It can be good to titrate slowly up. A lot of pdocs start their patient on 900mg, and most of them have no problem. I took 9mg, and became toxic.

 

This time, we decided to start at the lowest amount, 150mg, and bump it up once a week. I felt nothing at .3 (300 mg), got a bit of a boost from 400mg (bl .4), and have been at a .5 since then. That's on the low end of therapeutic scale. I take 600mg.

Link to comment
Share on other sites

  • 3 weeks later...

I'm also on bupropion 150mg and lamotrigine 200mg. I've only just started taking it, so my first blood test for it is this week, which should be interesting!

 

I was on the same combination a couple of years ago (same dosages also) and it was good for a while, the lithium took care of the high end.  My pdoc said that I might not need a high lithium blood level when combined with Lamictal and that was true for me, I found lithium effective at low doses like 300-600mg, so you might titrate up slow enough to see if a low level is good for you.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...